Pennsylvania, 2006

Lake-Effect Snow in Pennsylvania, November 2 to 3, 2006

November 2 to 3, 2006 · NWS CLE · 2 events in 2 counties and zones

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 2, 6:39 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Nov 2, 6:39 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
639 AM EST THU NOV 2 2006

.AVIATION(12Z-12Z)...
SHORTWAVE TROUGH WILL ROTATE SOUTHEAST ACROSS THE AREA WITH
ASSOCIATED SURFACE TROUGH.  SYNOPTIC MOISTURE IS LIMITED WITH THE
TROUGH BUT DEPENDING ON LAKE ENHANCEMENT TO KICK OFF SOME SNOW
SHOWERS THIS EVENING. WILL DEVELOP LIGHT SNOW SHOWER ACTIVITY FROM
WEST TO EAST AND ONSET WILL BE IN THE FORM OF RAIN AT ERIE CHANGING
OVER TO SNOW AFTER 01Z. CEILINGS DROPPING TO BETWEEN 2500 AND 3500
WITH THE TROUGH.  SKIES SCATTER OUT IN THE WEST.  CLOUDS REMAIN
CENTRAL PORTIONS AND PRECIPITATION CONTINUES THROUGH THE NIGHT AT
ERIE. WINDS WILL BE ON THE INCREASE AS TROUGH APPROACHES TO 10 TO 20
KNOTS OVER MOST OF THE AREA AND 15 TO 25 KNOTS AT ERIE.
&&

.SHORT TERM(TODAY THROUGH FRI NIGHT)...
LAKE EFFECT SNOW ACROSS THE SNOWBELT IS THE MAIN FORECAST CONCERN
FOR THIS PACKAGE. LATEST WATER VAPOR SHOWS A SHARP UPPER TROUGH OVER
THE WESTERN LAKES. ASSOCIATED WITH THIS TROF IS ASSOCIATED WITH VERY
COLD AIR ALOFT WITH -38C AT 500MB. EXPECT THE SHORT WAVE TO MOVE
THROUGH THE REGION TODAY. CURRENTLY SOME FLURRIES WITH THE SHORT
WAVE IN MN/WI...AND WOULD NOT BE SURPRISED IF SOME FLURRIES FALL
THIS AFTERNOON ACROSS THE ENTIRE REGION WITH LOW LEVEL MOISTURE AND
SOME WK LOW LVL OMEGA. BIG CONCERN WITH THIS SHORT WAVE WILL BE THE
DEVELOPING LAKE EFFECT SNOWS THIS AFTERNOON INTO TONIGHT. 850MB
TEMPS WILL FALL TO -10C THIS AFTERNOON INTO TONIGHT ACROSS THE
ENTIRE LAKE. THIS COMBINED WITH THE DYNAMICS FROM THE SHORT WAVE AND
THE INCREASED INVERSION LATE THIS AFTERNOON INTO THIS EVENING WILL
ALLOW LAKE EFFECT SNOWS TO DEVELOP. SNOW WILL FIRST BE BEST LATE
THIS AFTERNOON INTO THIS EVENING ALONG ERIE PA AND NORTHERN
ASHTABULA COUNTIES DUE TO THE BOUNDARY LAYER WINDS BEING 270.
HOWEVER...AS THE SFC LOW OVER JAMES BAY MOVES EAST...THE FLOW WILL
SLOWLY VEER TO 290-300 BY FRI MORNING. THIS WILL ALLOW THE LAKE
EFFECT TO BECOME A LITTLE MORE BANDED AND BE BEST OVER THE
TRADITIONAL SNOWBELT FROM GEAUGA-SOUTHERN ERIE-NRN CRAWFORD PA. OF
BIG CONCERN FOR POTENTIAL HEAVIER LAKE EFFECT SNOW IS THE DRY AIR
CURRENTLY UPSTREAM AND LACK OF STRONGLY CYCLONIC LOW LEVEL FLOW WITH
THE RIDGE JUST TO THE SOUTH. DWPTS ARE IN THE MIDDLE AND EVEN LOWER
TEENS IN WI AND EVEN UPPER TEENS IN NRN INDIANA. IT HAS BEEN MY
EXPERIENCE THAT DESPITE VERY STEEP LAKE-850MB LAPSE RATES...IF THERE
IS SIGNIFICANT DRY AIR IN THE LOW LEVELS...LAKE EFFECT WILL BE
REDUCED (SOMETIMES SIGNIFICANTLY) TO MORE MULTI-BANDED AND NARROW
LES BANDS. NONETHELESS...WITH THE EXTREME INSTABILITY COMBINED WITH
THE RELATIVELY LONG FETCH AND DYNAMICS LATE THIS AFTERNOON INTO
TONIGHT  IN THE FORM OF MID LEVEL Q-VECTOR CONVERGENCE AND THE
LIKELY LAKE AGGREGATE TROUGH ENHANCING LOW LEVEL CONVERGENCE
TONIGHT...HAVE OPTED TO GO WITH HEADLINES FOR INLAND EXTREME NW PA.
THIS AREA CORRESPONDS TO WHERE THE NAM SHOWS BEST LOW LVL OMEGA AND
UPSLOPE. THOUGHT ABOUT INCLUDING THE OHIO SNOWBELT IN THE ADVY...BUT
THE THOUGHT IS THAT THE DRY AIR AND NEUTRAL TO ANTICYCLONIC FLOW
WILL AFFECT THAT AREA MORE WITH THE LIMITED OVER WATER FETCH.
INTERESTINGLY THE NAM SHOWS THE HEAVIEST PCPN THIS AFTN...BUT THE
CONCERN IS THAT THE WARM GROUND COMBINED WITH MARGINAL TEMPS WILL
CAUSE THE SNOW TO MELT OR AT LEAST COMPACT ON THE GROUND INITIALLY
THIS AFTN. WILL THEREFORE GO WITH UP TO 2 INCHES TODAY IN NW PA AND
2-4 TONIGHT. AS FOR THE OHIO SNOWBELT...WILL GO WITH AN INCH OR LESS
TODAY AND 1-3 TONIGHT. THIS WILL NEED TO BE MONITORED FOR HIGHER
AMTS IF BETTER BANDING CAN DEVELOP. AS FOR THE EAST SIDE OF
CLEVELAND...WITH THE FLOW TURNING SLIGHTLY THE EASTERN SUBURBS MAY
SEE SOME SNOW SHOWERS AND HAVE OPTED TO GO LIKELY POPS FOR TONIGHT
INTO FRI FOR 1-2 INCHES OF SNOW ALTHOUGH THIS MAY BE PESSIMISTIC.

WILL CONTINUE WITH LIKELY POPS IN THE SNOWBELT ON FRI INTO FRI NIGHT
GIVEN THE STEEP LOW LEVEL LAPSE RATES AND EVEN SOME WEAK UPPER
DYNAMICS AS ADDITIONAL SHORT WAVE ENERGY ROUNDS THE BASE OF THE
TROUGH AND MOVES OVER THE AREA. WILL GO WITH ANOTHER 1 TO 3 INCHES
IN THE ADVISORY AREA AND 1 OR 2 INCHES FOR THE REMAINDER OF THE
SNOWBELT.

OTHERWISE...THE WEATHER FOR THE REMAINDER OF THE AREA WILL BE QUIET
WITH HIGH PRES IN CONTROL.

TEMPS WILL BE CHILLY THE NEXT COUPLE OF DAYS. FULLY MIXED TO 850MB
ONLY YIELDS TEMPS IN THE UPPER 30S TO LOWER 40S WITH FULL SUN. WILL
LIKELY ONLY BE MID 30S FOR HIGHS IN THE SNOWBELT FRI. LOW TEMPS WILL
BE IN THE LOW-MID 20S ALTHOUGH IT WOULD NOT BE SURPRISING TO SEE A
FEW TEENS INLAND FRI OR SAT MORNING.

&&

.LONG TERM (SAT THRU WED)...

NO CHANGES TO LONG TERM...PREV DISCUSSION BELOW.

OVER THE WEEKEND THE MODELS ARE IN FAIR AGREEMENT WITH THE UPPER
PATTERN BUT BY TUESDAY SOME DIFFERENCES APPEAR BETWEEN THE ECMWF AND
THE GFS/NOGAPS AND CANADIAN MODELS WITH THE TREATEMENT OF AN UPPER
LOW OVER THE SOUTHWEST STATES. THE ECMWF HAS JUST AN OPEN WAVE
PROGRESSING EAST TO TEXAS WHILE THE GFS ATTEMPTS TO CUT OFF THE LOW.
THE GFS ENSEMBLE DATA FOR THIS FEATURE SHOWS PLENTY OF DISPERSION IN
SOLUTIONS SO CONFIDENCE IN THE CONTROL RUN OF THE GFS IS LOW. BOTH
THE GFS AND ECMWF KEEP HIGH PRESSURE OVER THE EAST STATES AND
GRADUALLY DRAW WARMER AIR NORTHWARD WITH A SLOW INCREASE IN
MOISTURE. WILL INTRODUCE A CHANCE OF RAIN ON TUESDAY AND CONTINUE IT
INTO WED. WILL FOLLOW THE MEX EXTENDED GUIDANCE WITH SLIGHT
MODIFICATION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY 20Z THU-22Z FRI PAZ002-003.
&&

SHORT TERM...MRD
LONG TERM...REL
AVIATION...LOMBARDY
Hazardous weather outlook, Nov 2, 5:10 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
510 AM EST THU NOV 2 2006

OHZ011>014-023-089-PAZ001-031200-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-
ASHTABULA LAKESHORE-NORTHERN ERIE-
510 AM EST THU NOV 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO TONIGHT. SEVERAL INCHES OF SNOW IS POSSIBLE IN THE
TRADITIONAL SNOWBELT AREAS EAST OF CLEVELAND BY FRIDAY MORNING
RUSH HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL LAKE EFFECT SNOWS ARE POSSIBLE IN THE SNOWBELT FRIDAY
INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ003-006>010-017>022-027>033-036>038-047-031200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
510 AM EST THU NOV 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-031200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
510 AM EST THU NOV 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PAZ002-003-031200-
SOUTHERN ERIE-CRAWFORD PA-
510 AM EST THU NOV 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

EXPECT LAKE EFFECT SNOW SHOWERS TO DEVELOP THIS AFTERNOON AND
BECOME HEAVIER BY THIS EVENING. ONE TO TWO INCHES OF SNOW IS
POSSIBLE THIS AFTERNOON AND AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS
LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL LAKE EFFECT SNOWS CAN BE EXPECTED ON FRIDAY AND FRIDAY
EVENING. ONE TO THREE INCHES OF SNOW IS POSSIBLE ON FRIDAY BEFORE
THE SNOW SHOWERS DIMINISH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
November 2, 11:00 AM EST to November 3, 8:00 PM EST
Where
Southern Erie forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused an early season lake effect snow event. The snow began during the late morning hours of the 2nd and continued into the evening of the 3rd. The heaviest snow fell during the evening hours of the 2nd and early morning hours of the 3rd when visibilities at times were reduced to near zero. Accumulations ranged from a couple inches near Lake Erie to more than a foot across inland sections of Erie County. A peak of 16.3 inches was measured near Franklin Center.

Lake-Effect Snow, Crawford

When
November 2, 11:00 AM EST to November 3, 8:00 PM EST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused an early season lake effect snow event. The snow began during the late morning hours of the 2nd and continued into the evening hours of the 3rd. Accumulations of 6 to 8 were reported over portions of the county. A peak of 8 inches was measured near Meadville.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5874, 5882.